Alert archive / Illinois / Tornado Warnings in 1999
Tornado Warning 1, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Feb 11, 1999, 2:17 PM CST for Scott County, Illinois. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 11, 1999, 2:17 PM CST (20:17 UTC)
- Expired
- Feb 11, 1999, 2:45 PM CST
- In force
- 28 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Scott County, IL
The radar
The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 11, 2:25 PM CST | Thunderstorm Wind 63 | Glasgow, IL | A severe thunderstorm quickly moved northeast across Scott County. Numerous power poles in the Glasgow area were blown down. Five miles north of Alsey several trees were blown down, a shed was destroyed, and two homes sustained minor damage. One mile south |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 11, 11:15 AM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 394 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 112018 TORSPI ILC171-112045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LINCOLN IL 217 PM CST THU FEB 11 1999 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * TORNADO WARNING FOR... SCOTT COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 245 PM CST * AT 211 PM CST... LINCOLN DOPPLER RADAR INDICATED A POSSIBLE TORNADO 12 MILES SOUTHWEST OF WINCHESTER... MOVING NORTHEAST AT 50 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WINCHESTER GLASGOW ALSEY BLUFFS IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR A SAFER SHELTER. AUTEN/KETCHAM/PLAHMER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Feb 11, 2:00 PM CST, 17 minutes earlier.
Area forecast discussion, Feb 11, 2:00 PM CST, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CST THU FEB 11 1999 NGM A BIT SLOWER ON THE FNTL MOVMT THAN THE ETA AND AVN. MAPS DATA ON AWIPS SHOWS FNT IS MOVG A BIT FASTER THAN EVEN THE FASTEST MODEL. SQUALL LINE HAS DVLPD AND MOVING INTO CWA NOW. EXPECT THE BEST POTENTIAL IS FOR DAMAGING WINDS AND SOME HAIL...AS THE DIRECTIONAL SHEAR IS NOT THAT STRONG. SOME POSSIBLE SPIN UP TORNADOES...BUT DAMAGING WINDS THE BEST THREAT DU|E TO THE VERY STRONG WINDS ALOFT. PIA 25/27 +3 SPI 27/29 +3 DEC 27/29 +3 CMI 30/31 +3 LWV 32/34 +5 GOETSCH
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 12:47 PM CST | Severe Thunderstorm Warning | ILX | Schuyler | 43 min |
| Feb 11, 1:27 PM CST | Severe Thunderstorm Warning | ILX | Fulton, Knox | 33 min |
| Feb 11, 2:00 PM CST | Severe Thunderstorm Warning | ILX | Peoria, Stark | 45 min |
| Feb 11, 2:26 PM CST | Tornado Warning | ILX | Morgan | 34 min |
| Feb 11, 2:40 PM CST | Severe Thunderstorm Warning | ILX | Cass | 35 min |
| Feb 11, 3:34 PM CST | Tornado Warning | ILX | Tazewell | 26 min |
| Feb 11, 3:53 PM CST | Tornado Warning | ILX | Woodford | 37 min |
| Feb 11, 4:51 PM CST | Severe Thunderstorm Warning | ILX | Champaign | 39 min |
| Feb 11, 5:17 PM CST | Severe Thunderstorm Warning | ILX | Clay | 28 min |
| Feb 11, 5:27 PM CST | Severe Thunderstorm Warning | ILX | Clark, Edgar | 33 min |
Nearby
Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.